Maryland, 2003

Hail and Damaging Winds in Maryland, August 26, 2003

August 26, 2003 · NWS LWX · 22 events in 12 counties and zones

A line of thunderstorms with winds up to 78 MPH, hail, and frequent lightning moved from northwest to southeast across Maryland during the afternoon and evening of the 26th. Widespread damage was reported from downed trees and power lines in addition to lightning strikes.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$771,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of thunderstorms with winds up to 78 MPH, hail, and frequent lightning moved from northwest to southeast across Maryland during the afternoon and evening of the 26th. Widespread damage was reported from downed trees and power lines in addition to lightning strikes. Over 150,000 customers lost power as a direct result of the storms. In Washington County, numerous trees and power lines were downed, especially across the western and central portion of the county. The hardest hit areas included Hancock, Williamsport, Fairplay, Pleasant Valley, Sharpsburg, Boonesboro, and Mt. Edna. A wind gust of 65 MPH was recorded by a spotter in Sharpsburg. House fires caused by lightning were reported in Clear Spring and Brunswick. In Frederick County, downed trees and power lines blocked 19 roads countywide, including Gapland Road in Burkittsville, Route 144 just south of Interstate 70, and Route 40 just west of Middletown. Other areas where damage was reported included Gapland, Emmitsburg, Brunswick, Petersville, Rosemont, Knoxville, and Frederick. A wind gust of 60 MPH was recorded in Point of Rocks. A gust of 52 MPH was recorded in Frederick. A garage in Knoxville burned to the ground after being struck by lightning. In Carroll County, several trees and power lines were downed. A roof under construction was damaged at Carrolltown Center in Eldersburg. In Westminster, West Main Street was closed for several hours by a live downed power line. In Baltimore County, numerous downed trees and power lines caused power outages, including in the community of Garrison. Twenty trees were downed in the city of Baltimore. In Howard County, numerous downed trees and power lines were reported. In Montgomery County, a 59 MPH wind gust was recorded in Damascus and Potomac. A wind gust of 57 MPH was reported in Rockville. Downed trees and power lines were reported on Route 104 north of Laytonsville in addition to several other roads across the county. Communities reporting damage included Gaithersburg, Bethesda, Wheaton, Germantown, Takoma Park, Burtonsville, Silver Spring, Damascus, Rockville, Potomac, and Montgomery Village. In addition, over a dozen buildings were struck by lightning, including a barn in Poolesville and apartment buildings in Silver Spring and Gaithersburg. Unknown injures were reported at house fires in Potomac and Aspen Hill. In Anne Arundel County, hundreds of trees and power lines were felled. Damage was reported in Severna Park, Arden on the Severn, Cape St. John, Annapolis, Glen Burnie, Odenton, and Millersville. One woman and five children were trapped in a van when trees came down on it in Crofton. A wind gust of 49 MPH was recorded at BWI Airport. In addition, a lightning strike started a fire which burned an unoccupied trailer home to the ground in Severna Park. In Prince George's County, officials were quoted as saying parts of the county looked like a "war zone" after numerous trees and power lines were downed onto roads and structures. In Bowie, numerous homes, porches, sheds, cars, and fences were damaged. Over 60 dump truck loads of debris were removed from the city following the storm. So many trees came down on the Whitemarsh Park nature trail that it was closed for weeks. In addition, damage was reported in Lanham, Hyattsville, Bladensburg, and Beltsville where a 78 MPH gust was recorded. A power line was downed onto the Capitol Beltway in Greenbelt and electrified a guard rail which led to the closure of the road for several hours. Penny sized hail fell in Brandywine. In Charles County, trees and power lines were downed in Bryantown. Penny to quarter sized hail fell in Ironsides and penny sized hail was reported in Waldorf. In Calvert County, numerous trees and power lines were felled. The hardest hit communities included Dunkirk and North Beach. In St. Mary's County, power poles were downed in Wicomico Shores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 2:00 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 26, 2:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT TUE AUG 26 2003

SHORT TERM (TONIGHT-WED)

...SVR TSTM WATCH FOR ENTIRE MD AND NRN VA/DC UNTIL 8PM EDT...

TONIGHT...LATEST RDR IMAGERY SHOWS LINE OF STORMS EXTENDING FROM
NEAR HARRISBURG TO CUMBERLAND RACING TO THE SE ABT 40 KTS. SOME
POTENTIAL FOR WIND DAMAGE GIVEN FAST MOVEMENT BUT AREA WAS NOT ABLE
TO RECOVER TOO MUCH FROM MORNING ACTIVITY. THIS LINE COULD INTENSIFY
THIS EVENING AS IT APPROACHES THE DC METRO WHERE TEMPS WERE ABLE TO
CLIMB BACK TO NEAR 90 AFTER MORNING RAIN.

IR IMAGERY SHOWS ANOTHER COMPLEX EVOLVING NEAR CHICAGO ATTM. THIS
ONE MAY REACH US PERHAPS IN THE WEE HRS OF THE MORNING IF IT IS ABLE
TO SURVIVE. GIVEN WNW FLOW STORMS LIKELY TO TRACK ACROSS THE NRN
HALF OF THE CWA WITH MOST THE ACTIVITY REMAINING NORTH OF PETERSBURG
WV /MANASSAS TO ADW LINE.

TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE
STORMS AND CHANCE OF SVR WX.

.LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY...
GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED
LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS
BY THE WEEKEND.

UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF
COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE
SOUTHERN ZONES WEDNESDAY NIGHT.  SOME DRIER AIR EXPECTED TO MOVE IN
FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY.
WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON
THURSDAY  WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD
GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY
FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE.

NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING
ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY
THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 26, 10:00 AM EST, 4 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE
PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO
THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE
MORE ISOLATED IN NATURE.

STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 9 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS
THE AREA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON.

LFR/MANNING

In the hours before

Special weather statement, Aug 26, 9:20 AM EST, 5 hours before
DCZ001-MDZ003-004-009-013-VAZ028-030-031-040>042-051>054-WVZ052-053-
261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 AM EDT TUE AUG 26 2003

A LINE OF STRONG THUNDERSTORMS EXTEND FROM NORTH CENTRAL MARYLAND TO
EXTREME NORTHERN VIRGINIA. THESE STORMS WILL CONTINUE TO MOVE
SOUTHEAST INTO THE WASHINGTON DC METRO AREAS THROUGH NOON. SOME OF
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS
UP TO 50 MPH...BRIEF HEAVY DOWN POURS...AND SMALL HAIL. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Special weather statement, Aug 26, 10:50 AM EST, 3 hours 30 minutes before
DCZ001-MDZ009>011-013-014-016>018-VAZ053-054-261730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT TUE AUG 26 2003

THE LEADING EDGE OF A LINE OF THUNDERSTORMS EXTEND FROM NORTH
CENTRAL MARYLAND TO EXTREME NORTHEASTERN VIRGINIA. THESE STORMS WILL
CONTINUE TO MOVE SOUTHEAST THROUGH THE WASHINGTON DC METRO AREA
THROUGH 1 PM. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS UP TO 35 MPH...BRIEF HEAVY DOWN POURS...AND
SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Local storm report, Aug 26, 12:22 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1117 AM    STERLING                  VA   WIND DAMAGE
08/26/03   LOUDOUN                        NUMEROUS TREES DOWN.
                                          REPORTED BY LOUDOUN
                                          COUNTY EMA.
Special weather statement, Aug 26, 1:40 PM EST, 40 minutes before
MDZ002-003-WVZ048>051-055-261930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT TUE AUG 26 2003

AT 2:40 PM...DOPPLER RADAR INDICATED APPROACHING SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
MORGANTOWN....NORTHEAST TO BEDFORD PENNSYLVANIA...MOVING SOUTHEAST
AT 45 MPH. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY REACH
EASTERN WEST VIRGINIA...AND WESTERN MARYLAND...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. THE COMMUNITIES OF
CUMBERLAND...FROSTBURG...BAYARD...BERKELEY SPRINGS...FORT
ASHBY...KEYSER...MOOREFIELD...PETERSBURG...PIEDMONT...RIDGELEY...
ROMNEY AND MATHIAS MAY BE AFFECTED BY THESE STORMS BETWEEN 3:00 PM
AND 4:30 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

ROGOWSKI

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 lightning, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 26, 2:20 PM EST to 3:00 PM EST
Where
Washington County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.617, -77.767

Numerous trees and power lines were downed.

Lightning, Washington

When
August 26, 2:43 PM EST
Where
Washington County, Clear Spg
Reported by
NEWSPAPER
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

A house caught fire after being struck by lightning.

Thunderstorm Wind, Washington

When
August 26, 3:00 PM EST
Where
Washington County, Sharpsburg
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -77.750

A 65 MPH wind gust was recorded.

Thunderstorm Wind, Frederick

When
August 26, 3:15 PM EST to 3:50 PM EST
Where
Frederick County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.467, -77.383

Trees were downed onto several roads.

Thunderstorm Wind, Carroll

When
August 26, 3:15 PM EST to 3:45 PM EST
Where
Carroll County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.600, -77.017

Several trees and power lines were downed.

Thunderstorm Wind, Montgomery

When
August 26, 3:15 PM EST to 3:45 PM EST
Where
Montgomery County, Countywide
Measured
51 kt (59 mph) measured gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.133, -77.200

A wind gust of 59 MPH was measured in Damascus and Potomac. Trees and power lines were downed across the county.

Lightning, Montgomery

When
August 26, 3:15 PM EST to 3:45 PM EST
Where
Montgomery County, Countywide
Property damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Several structures caught fire after being struck by lightning.

Lightning, Frederick

When
August 26, 3:30 PM EST
Where
Frederick County, Knoxville
Reported by
NEWSPAPER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

A garage burned to the ground after being struck by lightning. The time was estimated.

Thunderstorm Wind, Baltimore

When
August 26, 3:30 PM EST to 4:00 PM EST
Where
Baltimore County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.450, -76.633

Numerous trees were downed.

Thunderstorm Wind, Frederick

When
August 26, 3:35 PM EST
Where
Frederick County, Points of Rocks
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.283, -77.550

A wind gust of 60 MPH was measured.

Thunderstorm Wind, Prince George'S

When
August 26, 3:40 PM EST to 4:40 PM EST
Where
Prince George'S County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.867, -76.850

Numerous trees and power lines were downed.

Thunderstorm Wind, Prince George'S

When
August 26, 3:45 PM EST
Where
Prince George'S County, Beltsville
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.033, -76.900

A wind gust of 78 MPH was recorded along with widespread tree damage.

Thunderstorm Wind, Baltimore City (C)

When
August 26, 3:45 PM EST
Where
Baltimore City (C) County, Baltimore
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
PARK/FOREST SERVICE
Coordinates
39.300, -76.617

Twenty trees were downed.

Thunderstorm Wind, Howard

When
August 26, 3:45 PM EST to 4:15 PM EST
Where
Howard County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.267, -76.917

Numerous trees and power lines were downed.

Thunderstorm Wind, Anne Arundel

When
August 26, 3:50 PM EST to 4:15 PM EST
Where
Anne Arundel County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.050, -76.600

Hundreds of trees and power lines were downed.

Lightning, Anne Arundel

When
August 26, 4:15 PM EST
Where
Anne Arundel County, Severna Park
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

A mobile home burned to the ground after being struck by lightning. The time was estimated.

Thunderstorm Wind, Calvert

When
August 26, 4:15 PM EST to 4:45 PM EST
Where
Calvert County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.567, -76.583

Numerous trees and power lines were downed.

Hail, Prince George'S

When
August 26, 4:17 PM EST
Where
Prince George'S County, Brandywine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -76.850

Penny sized hail fell.

Thunderstorm Wind, Charles

When
August 26, 5:15 PM EST
Where
Charles County, Bryantown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.550, -76.850

Trees and power lines were downed.

Hail, Charles

When
August 26, 5:25 PM EST
Where
Charles County, Waldorf
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -76.917

Penny sized hail fell.

Thunderstorm Wind, St. Mary'S

When
August 26, 5:30 PM EST
Where
St. Mary'S County, 1 mi SE of Budds Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.370, -76.817

Power poles were downed in Wicomico Shores.

Hail, Charles

When
August 26, 5:35 PM EST
Where
Charles County, Ironsides
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -77.150

Penny to quarter sized hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335778, 5335779, 5335780, 5335861, 5335863, 5335865, 5335866, 5335860, 5335864, 5335862, 5335867, 5335868, 5335869, 5335870, 5336195, 5336196, 5336198, 5336197, 5336199, 5336200, 5336201, 5336202.